Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Sugar Overload can cause Heart Damage

By  , PTI
Jun 18, 2013
4.8 / 5(4 Ratings)

Berry tartsAccording to the researchers at The University of Texas Health Science Center at Houston (UTHealth), eating too much sugar can set people down a pathway to heart failure.

A single small molecule, the glucose metabolite glucose 6-phosphate (G6P), causes stress to the heart that changes the muscle proteins and induces poor pump function leading to heart failure. G6P can accumulate from eating too much starch and/or sugar, researchers said.

As per the researchers, physicians can give diuretics to control the fluid but treatment is difficult. Heinrich Taegtmeyer, principal investigator and professor of cardiology at the UTHealth Medical School, said that they still have these terrible statistics and no new treatment for the past 20 years to support it.

The research panel performed preclinical trials in animal models, as well as tests on tissue taken from patients at the Texas Heart Institute, who had a piece of the heart muscle removed in order to implant a left ventricle assist device. Both led to the discovery of the damage caused by G6P.

Apart from this, the study has given hope for new treatments. Two drugs, rapamycin (an immunosuppressant) and metformin (a diabetes medication) disrupt signalling of G6P and improved cardiac power in small animal studies, they said.

The study was published in the Journal of the American Heart Association.

 

 

Read more Health News

 

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.